Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

Wellbutrin and water retention

11/17/2008

Question:

Hi, I recently started taking wellbutrin, and since that time I started to gain weight which I am sure is due to water retention. The reason I feel this way is I can gain a couple of pounds within a day and I don`t think its my eating habits, which have not changed. I really love the medication except for this one problem. It makes me energetic and I no longer feel stressed out or cry uncontrollably. My question is, should I take a diuretic to see if it really is water retention. And if that helps, how frequently can I take a diuretic safely.

Thank you

Answer:

Wellbutrin is a dopamine reuptake blocking antidepressant that is often used when weight gain is not wanted. In fact, the use of Wellbutrin is contraindicated if the patient is too thin or lacking an appetite. However, caution is indicated for individuals with liver or kidney disease.

There are a number of medical conditions that might cause rapid and unwanted weight gain. It is advisable that you consult with your primary care provider about your weight gain; especially if the weight gain is continuous. Additionally, it is not advisable to start a diuretic without consulting your PCP.

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Gerald J Strauss, PhD Gerald J Strauss, PhD
Clinical Assistant Professor of Medicine
School of Medicine
Case Western Reserve University